All medications are processed, broken down or metabolized in the body in a variety of ways. The stomach releases acid to begin the process. The liver has several different pathways to complete the steps of drug metabolism. The kidneys filter out cellular waste and drug by-products when the body has done all it can.
The normal, healthy body can usually handle all that we ask it to — including absorbing and using multiple medications and supplements. But many people taking medications such as opioids (narcotics) have other health conditions that compromise their function.
Sometimes there are side effects from the medications. There can even be adverse events from drug-drug interactions. When the systems become overloaded, chemicals build up that can no longer be escorted out of the body. Toxicity can occur.
Opioid toxicity or overdose can put the body in crisis. There is often very low or high blood pressure, edema or swelling anywhere in the body but especially the legs, and excessive sleepiness. Breathing can be so slow it seems like the person isn’t breathing at all. Confusion, hallucinations, and delirium can develop.
The patient is usually hospitalized by this time where a diagnosis can be made and treatment begun. It can be a process of trial and error trying to find the best way to detox and stabilize the individual.
Alternate medications or combinations of medications may be tried until the optimal results can be obtained. Once your sister is released from the hospital, she should be followed carefully. Any signs of recurrence must be evaluated right away. Hopefully this episode will be the only one she has and it will bring her better overall management of her pain and health problems.